Causes of jaundice during hepatic artery infusion chemotherapy

Academic Article

Abstract

  • Jaundice develops in many patients with liver metastases from colorectal adenocarcinoma during hepatic arterial infusion chemotherapy (HAIC). The usual cause is thought to be hepatotoxicity from the chemotherapeutic agent or biliary obstruction from progressive neoplastic disease. The authors evaluated the abdominal computed tomography and ultrasound examinations performed on 49 patients who were jaundiced during long-term HAIC. In only one patient was diffuse intrahepatic biliary dilatation caused by an obstructing mass in the porta. Two patients had metastatic hepatic lesions causing focal biliary obstruction. Intrahepatic dilatation without an obstructing mass occurred in 20 patients. Percutaneous or endoscopic cholangiograms were commonly interpreted prospectively as showing extrinsic compression by metastases, but no mass was confirmed on imaging studies. Seven patients had focal intrahepatic ductal dilatation from stricture without an associated mass. The remaining 19 patients had normal-caliber ducts; their jaundice was caused by chemical hepatitis. This series suggests that the most common causes of jaundice in these patients are chemical hepatitis and common bile duct stricture, complications of intraarterial chemotherapy, rather than neoplastic obstruction. Stricture formation may be confused with extrinsic compression on direct cholangiograms.
  • Published In

  • Radiology  Journal
  • Digital Object Identifier (doi)

    Author List

  • Anderson SD; Holley HC; Berland LL; Van Dyke JA; Stanley RJ
  • Start Page

  • 439
  • End Page

  • 442
  • Volume

  • 161
  • Issue

  • 2